MAUDE Adverse Event Report: THORATEC SWITZERLAND GMBH EM-TEC PEDIATRIC FLOW PROBE; CONTROL, PUMP SPEED, CARDIOPULMONARY BYPASS

THORATEC SWITZERLAND GMBH EM-TEC PEDIATRIC FLOW PROBE; CONTROL, PUMP SPEED, CARDIOPULMONARY BYPASS
Model Number 201-30107
Medical Device Problem Code Infusion or Flow Problem (2964)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/19/2022
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that the patient was in the intensive care unit (icu) with extracorporeal membrane oxygenation (ecmo).The patient presented hemodynamic decompensation that required inotropic support, the patient recovered without problem.The patient presented loss of flows on three occasions.The console did not register the flow.The decision was made to change the console and backup flow probe and the flow was normalized.The engine was not changed.There were no consequences for the patient.The patient was stable.Manufacturer report number of console: 3003306248-2022-12509.
 
Additional Manufacturer Narrative
Manufacturer's investigation conclusion: the reported event of low flow alarms was able to be confirmed.The flow probe (serial number: (b)(6) was returned for evaluation and log files were downloaded for review.A review of the downloaded log files showed events spanning approximately 6 days (12aug2022, 15aug2022 ¿ 19aug2022, 09jan2023 per timestamp).Events captured on 09jan2023 took place in the testing labs at abbott.Atypical flow signal interrupted: f2 alarms were intermittently active upon startup on (b)(6) 2022 between 19:42 ¿ 19:52.The flow suddenly dropped on (b)(6) 2022 at 20:50 from ~1.8 lpm to ~0 lpm with no alarms active and recovered to ~1 lpm at 21:00 while the pump speed remained stable.The flow dropped suddenly to ~0 lpm and showed negative values triggering flow below minimum: f3 and flow signal interrupted: f2 alarms to intermittently activate on (b)(6) 2022 between 04:33 - 04:37, on (b)(6) 2022 between 21:43 ¿ 21:44, at 22:33, from 22:44 ¿ 22:47, on (b)(6) 2022 at 00:37, intermittently from 01:07 ¿ 01:12, at 04:19, and from 04:27 ¿ 04:28.The alarms were able to be muted and cleared shortly after activating when the flow was able to be recorded above the minimum flow value.The system was shut down on (b)(6) 2022 at 05:14.There were no other notable alarms active in the log file.The flow probe was returned for analysis to the service depot along with the centrimag 2nd generation primary console.The console and flow probe were connected to a test loop with no alarms active.The console underwent functional testing and passed.During further investigation, it was observed that the flow probe was damaged exposing the internal layers.The flow probe cable was manipulated, and no alarms activated.Although during service it was suspected that the damage to the flow probe cable may have contributed to the reported event, the additional testing performed was not able to reproduce the event and the damage appears superficial without impacting function.The root cause of the reported event was unable to be conclusively determined through this investigation.The device history records were reviewed for the flow probe (serial number: (b)(6) and was found to pass all manufacturing and quality assurance specifications.The 2nd generation centrimag system operating manual section 4 entitled "warnings & precautions" warns "one additional 2nd generation centrimag primary console, motor and flow probe are required as backup system in the immediate vicinity of each patient whenever the centrimag or pedivas blood pump is used.The backup console must be connected to the backup motor and to the backup flow probe, have a battery charge sufficient for at least one hour of operation, be connected to ac power (except during transport) and be immediately available should the main console, motor or flow probe experience a malfunction." the 2nd generation centrimag system operating manual section 10 entitled "emergency and troubleshooting" states that "the recommended practice whenever there is a 2nd generation centrimag primary console or motor malfunction is to replace the console and motor as a set.Remove the blood pump from the malfunctioning motor and console and place the blood pump in the backup motor and console to continue patient support.Do not exchange individual motors or individual consoles during patient support." the 2nd generation centrimag system operating manual table 16 entitled ¿console alarms & alerts¿ addresses how to interpret and troubleshoot all system alarms including f2 and f3 alarms.No further information was provided.The manufacturer is closing the file on this event.

Brand Name
EM-TEC PEDIATRIC FLOW PROBE
Common Device Name
CONTROL, PUMP SPEED, CARDIOPULMONARY BYPASS
Manufacturer (Section D)
THORATEC SWITZERLAND GMBH
technoparkstrasse 1
zurich CH-80 05
SZ  CH-8005
Manufacturer (Section G)
THORATEC SWITZERLAND GMBH
technoparkstrasse 1
zurich CH-80 05
SZ   CH-8005
Manufacturer Contact
bob fryc
6035 stoneridge drive
pleasanton, CA 94588
7818528204
MDR Report Key15434276
Report Number3003306248-2022-12510
Device Sequence Number17561079
Product Code DWA
UDI-Device Identifier07640135140115
UDI-Public07640135140115
Combination Product (Y/N)N
Initial Reporter CountryCO
PMA/510(K) Number
K020271
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 01/27/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model Number201-30107
Device Catalogue Number201-30107
Device Lot Number6837945
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/23/2022
Supplement Date Received by Manufacturer01/26/2023
Initial Report FDA Received Date09/15/2022
Supplement Report FDA Received Date01/27/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/24/2019
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown